Montana, 2010

High Wind in Montana, April 30, 2010

April 30, 2010 · NWS TFX · 1 event in 1 county or zone

A deep closed upper low over Wyoming brought heavy snow and high winds to Fergus County. Wind gusts in excess of 58 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A deep closed upper low over Wyoming brought heavy snow and high winds to Fergus County. Wind gusts in excess of 58 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 30, 4:45 PM MST, 8 minutes earlier.

Area forecast discussion, Apr 30, 4:45 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT FRI APR 30 2010

...UPDATE TO AVIATION...

.DISCUSSION...

TONIGHT SUNDAY...THE AIRMASS HAS DRIED RATHER QUICKLY FROM THE
NORTH. A FEW AREAS...MOUNTAINS IN CENTRAL MONTANA...CONTINUE WITH
LIGHT OROGRAPHIC PRECIP. WILL CANCEL CURRENT WINTER WEATHER
WARNINGS THIS AFTERNOON. THE UPPER LEVEL LOW PRESSURE TROF WILL MOVE
EAST VERY SLOWLY. TO THE WEST...A WEAK SHORTWAVE WILL MOVE THROUGH
THE NORTHWEST FLOW ALOFT SATURDAY...APPROACHING THE ROCKIES DURING
THE MORNING. CYCLONIC FLOW AND NORTHWEST FLOW ALOFT WILL CONTINUE
INTO SUNDAY AND KEEP THE AIRMASS UNSETTLED AND AT LEAST A SLIGHT
CHANCE OF PRECIP IN THE FORECAST.

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS BECOMING
A BIT MORE CONSISTENT TO START THE PERIOD. CLOSED UPPER LOW MOVES TO
THE UPPER MIDWEST BY MONDAY MORNING. BY MONDAY AFTERNOON A WEAK
SHORT WAVE MOVES ALONG THE INTERNATIONAL BOUNDARY AND WILL BRING
ISOLATED SHOWERS TO THE PLAINS. A CLOSED UPPER LOW WILL DEVELOP OVER
EASTERN SASKATCHEWAN TUESDAY AND THE ASSOCIATED CIRCULATION WILL
BRING A COLD FRONT AND SCATTERED SHOWERS TO THE AREA. MODEL
SOLUTIONS BEGIN TO DIVERGE SHARPLY BY WEDNESDAY BUT BOTH MAINTAIN AN
UNSTABLE NORTHWEST FLOW ALOFT OVER THE AREA WITH SCATTERED SHOWERS
CONTINUING. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES.

THURSDAY AND FRIDAY...MODELS SHOW AN UPPER LEVEL TROUGH OVER THE
REGION ON THURSDAY...GIVING WAY TO A BUILDING UPPER LEVEL RIDGE
BY FRIDAY. ECMWF IS STRONGER WITH THE UPPER LEVEL TROUGH ON THURSDAY.
THUS WILL GO A LITTLE COOLER THAN MODEL FORECAST. THUS...IT WILL
BE COOLER THAN SEASONAL AVERAGE WITH AT LEAST A SLIGHT CHANCE OF
SHOWERS ON THURSDAY...BECOMING MOSTLY DRY ON FRIDAY. WILLIAMSON DC

&&

.AVIATION...
UPDATED 2345Z.
THE MOIST AND UNSETTLED NORTHWEST FLOW ALOFT WILL PERSIST OVER NORTH
CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH AT LEAST SATURDAY
WITH MOSTLY VFR CONDITIONS. ISOLATED SHOWERS ACROSS THE AREA WILL
BECOME MORE SCATTERED OVERNIGHT AND CONTINUE INTO SATURDAY WITH
OCCASIONAL MVFR CONDITIONS AND MOUNTAIN OBSCURATION. THE STRONG
NORTHWEST WINDS WILL ALSO DECREASE DURING THE EVENING AND BECOME
MORE WESTERLY...BUT THEY WILL INCREASE AGAIN LATE SATURDAY MORNING
INTO THE AFTERNOON.  COULSTON

&&

.HYDROLOGY...PRECIPITATION FROM THE LAST WEATHER SYSTEM HAS CAUSED
SOME SMALL STREAMS AND RIVERS TO RISE. WARMER TEMPERATURES DURING
THE NEXT FEW DAYS WILL CAUSE ADDITIONAL SNOWMELT TO BE ADDED TO
THESE STREAMS. CURRENTLY...BEAVER CREEK IS RUNNING OUT OF ITS BANKS
AND A SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR HILL COUNTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  31  54  32  55 /  20  50  30  20
CTB  30  53  32  55 /  20  50  30  20
HLN  33  52  33  55 /  20  50  20  30
BZN  29  54  29  57 /  30  40  30  30
WEY  21  41  21  44 /  40  50  50  30
DLN  27  48  27  51 /  20  50  30  30
HVR  35  56  33  59 /  40  60  40  20
LWT  31  49  31  53 /  30  50  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM MDT SATURDAY BLAINE.

SMALL STREAM FLOOD ADVISORY UNTIL 245 PM MONDAY FOR HILL COUNTY.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 30, 1:48 PM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT FRI APR 30 2010

MTZ008>015-044>046-048>055-012100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
248 PM MDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ047-012100-
BLAINE-
248 PM MDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING CONTINUES THROUGH FRIDAY NIGHT FOR WINDS OF 40
MPH WITH GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 30, 10:57 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1157 AM MDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY SNOW       25 W NEIHART            46.93N 111.27W
04/30/2010  E48.0 INCH       MEAGHER            MT   CO-OP OBSERVER

            AT LEAST 4 FEET OF SNOW ESTIMATED WITH SIGNIFICANT
            DRIFTING. DRIFTS ESTIMATED AROUND 8 FEET.

&&

HOENISCH
Local storm report, Apr 30, 12:32 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
132 PM MDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY SNOW       2 S FAIRFIELD           47.59N 111.98W
04/30/2010  E10.0 INCH       TETON              MT   TRAINED SPOTTER

            8 TO 10 INCHES OF SNOWFALL ESTIMATED OVER BENCHES ABOVE
            3500 FEET IN EASTERN TETON COUNTY. 6 INCHES OF SLUSH
            REMAINED ON RAODWAYS FRIDAY MORNING. STORM WAS
            ACCOMPANIED BY STRONG WINDS AND POOR VISIBILITIES IN
            BLOWING AND DRIFTING SNOW THURSDAY AFTERNOON AND EVENING.

&&

HOENISCH
Local storm report, Apr 30, 12:58 PM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
158 PM MDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HEAVY SNOW       12 NW SANTA RITA        48.89N 112.51W
04/30/2010  E8.0 INCH        GLACIER            MT   CO-OP OBSERVER

            6 TO 9 INCHES OF SNOWFALL ESTIMATED ON THURSDAY. STORM
            TOTAL PRECIPITATION OF 2.52 INCHES MEASURED. LOCATION IS
            9S DEL BONITA.

&&

HOENISCH

Event by event

1 high wind. Local standard time, as filed.

High Wind, Fergus

When
April 30, 4:53 PM MST
Where
Fergus forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Roy 1E (the Oscar RAWS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220121.